Kansas, 2009Flood in Kansas, July 16, 2009
July 16, 2009 · NWS ICT · 1 event in 1 county or zone
Various slow moving thunderstorms along a weak frontal boundary produced 3 to 5 inches of rainfall during the late night hours of the 15th across portions of Sumner county. Flooding of various roads ensued across mainly central and southern portions of the county, including a portion of Highway 81 south of Wellington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Various slow moving thunderstorms along a weak frontal boundary produced 3 to 5 inches of rainfall during the late night hours of the 15th across portions of Sumner county. Flooding of various roads ensued across mainly central and southern portions of the county, including a portion of Highway 81 south of Wellington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 5:39 AM CST, 1 hour earlier.
Area forecast discussion, Jul 16, 5:39 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 AM CDT THU JUL 16 2009
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN WILL BE STORMS ASSOCIATED WITH A COLD FRONT
PASSAGE.
CURRENTLY HAVE A COLD FRONT SURGING ACROSS THE NORTHERN PLAINS WITH
THIS FEATURE CURRENTLY BISECTING NE FROM EAST TO WEST. STORMS
DEVELOPED ALONG THE FRONT AND CONTINUE OVER NORTHERN NE. ADDITIONAL
STORMS DEVELOPED OVER SW NE AFTER MIDNIGHT AS THE BETTER ISENTROPIC
LIFT AND MOISTURE TRANSPORT SHIFTED NORTH. BOTH GFS AND NAM DID A
POOR JOB INITIALIZING THIS AREA OF CONVECTION WITH THE RUC DOING THE
BEST. NOT TOO SURE IF THE STORMS ASSOCIATED WITH THE FRONT WILL
EVENTUALLY TAKE OVER THE CONVECTION OVER NORTHERN KS OR IF WE
MAINTAIN TWO SEPARATE AREAS OF CONVECTION. SINCE THE ACTIVITY OVER
NORTH CENTRAL KS HASNT SHOWN ANY INDICATIONS YET OF DYING
OUT...WILL GO WITH THE THINKING THAT THE CONVECTION WILL AFFECT
CENTRAL KS BEFORE THE COLD FRONT STORMS MOVE INTO THE AREA. BY 00Z
THE COLD FRONT/STORMS WILL BE APPROACHING THE KS/OK BORDER WITH
NORTHEAST WINDS AND COOLER AIR OVERSPREAD THE FORECAST AREA.
LAWSON
&&
.PREV DISCUSSION... /ISSUED 242 AM CDT THU JUL 16 2009/
DISCUSSION...
MAIN FORECAST CHALLENGES WILL FOCUS ON POSSIBLE SEVERE MCS
TODAY...FOLLOWED BY PLEASANT COOLER THAN NORMAL JULY TEMPERATURES
FOR THE WEEKEND AND BEYOND.
TDY-TONIGHT
ONCE AGAIN SIMILAR TO YESTERDAY...RESIDUAL ISENTROPIC LIFT OVER THE
AREA WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO LINGER. SOME
POCKETS OF HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTH CENTRAL KANSAS
THIS MORNING...AS MOISTURE TRANSPORT HIGHLIGHTS THE AREA WITH
TRAINING ECHOS. MEANWHILE...CURRENT SATELLITE WATER VAPOR IMAGERY
SHOWS NEXT IMPULSE OVER MONTANA...WHICH WILL RACE EAST SOUTHEAST
INTO EASTERN NEBRASKA BY THIS EVENING. ACTIVITY ASSOCIATED WITH
THIS WAVE HAS ALREADY BROKEN OUT OVER SOUTH DAKOTA AND NORTHERN
NEBRASKA. EXPECT THIS ACTIVITY TO EXPAND SOUTHWARD TOWARDS CENTRAL
KANSAS BY THIS AFTERNOON. SREF GUIDANCE SHOWS EFFECTIVE BULK SHEAR
AND INSTABILITY VALUES SUPPORTIVE OF SEVERE WEATHER OVER CENTRAL
AND SOUTHERN KANSAS. IF WE SEE A FAIR AMOUNT OF SUNSHINE OVER
CENTRAL AND SOUTHERN KANSAS PRIOR TO THIS SOUTHWARD MOVING MCS
FROM NEBRASKA...THIS WOULD BOOST THE INSTABILITY AND GREATLY
INCREASE SEVERE WEATHER CHANCES OVER THE REGION. A FORWARD
PROPAGATING MCS COULD MATERIALIZE DAMAGING WIND EVENT
FRI-SAT
THE COOLER BELOW NORMAL TEMPERATURES FOR THIS PERIOD WILL GIVE
KANSAS A NICE BREAK FROM THE EXTREME HEAT JUST A COUPLE DAYS
AGO...AS DAYTIME HIGHS WILL BE IN THE 80S WITH LIGHTER WINDS
YIELDING NEAR 5-STAR WEATHER DAYS. ANOTHER IMPULSE WILL DROP
SOUTHWARD ACROSS WESTERN KANSAS FRIDAY NIGHT WITH A CHANCE OF THIS
ACTIVITY CLIPPING SOME OF OUR WESTERN COUNTIES.
EXTENDED: SUN-WED
CONFIDENCE REMAINS HIGH THAT BELOW NORMAL JULY TEMPERATURES WILL
PREVAIL FOR SUNDAY INTO MONDAY AND COULD EXTEND INTO MID-WEEK.
MODELS CONTINUE TO ADVERTISE A HEALTHY IMPULSE TRAVELING SOUTHEAST
VIA NORTHWEST FLOW REGIME ACROSS THE CENTRAL PLAINS...WHICH COULD
SPARK OFF SOME PRECIPITATION FOR LATE SUNDAY NIGHT INTO MONDAY
ACROSS KANSAS. THE NORTHWEST FLOW REGIME WILL STAY LOCKED IN PLACE
OVER THE CENTRAL PLAINS THROUGH TUESDAY AND WEDNESDAY...WITH ECMWF
MODEL SHOWING ANOTHER REINFORCING SHOT OF COOLER AIR VENTURING
SOUTHWARD. THIS WILL KEEP THE HIGHER HEAT AWAY FOR
JAKUB
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STRONG TO SEVERE CONVECTION WILL AFFECT PARTS OF SOUTH CENTRAL
KANSAS INTO THE EARLY PREDAWN HOURS...AS MODEST LOW LEVEL JET
BEGINS TO IMPINGE ON MODERATE ELEVATED INSTABILITY ACROSS THE
AREA. THOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL THRU THE
FORECAST VALID PERIOD...EXPECT BOUTS OF MVFR CIGS/VSBYS IN
THE VICINITY OF THE CONVECTION. ANOTHER ROUND OF STRONG TO
POSSIBLY SEVERE STORMS MAY AFFECT MUCH OF THE AREA ON
THURSDAY AFTERNOON...AS A SECONDARY SURFACE FRONT SLIDES SOUTH
ACROSS EASTERN KANSAS.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 90 68 87 63 / 60 60 10 20
HUTCHINSON 90 67 87 61 / 60 40 10 20
NEWTON 89 67 86 62 / 60 40 10 20
ELDORADO 89 68 86 62 / 60 50 10 20
WINFIELD-KWLD 91 69 88 63 / 60 60 10 20
RUSSELL 88 64 86 61 / 60 20 10 20
GREAT BEND 90 65 87 61 / 60 30 10 30
SALINA 87 64 85 61 / 60 30 10 20
MCPHERSON 89 66 86 61 / 60 30 10 20
COFFEYVILLE 90 69 87 62 / 40 60 10 10
CHANUTE 88 68 85 62 / 40 50 10 10
IOLA 88 68 85 61 / 40 50 10 10
PARSONS-KPPF 89 69 86 62 / 40 60 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 4:10 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT THU JUL 16 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-171015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT THU JUL 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHWARD FROM
NEBRASKA INTO KANSAS TODAY. IF AMPLE DAYTIME HEATING CAN OCCUR ACROSS
CENTRAL OR SOUTHERN KANSAS AHEAD OF THIS COMPLEX. THIS WOULD
INCREASE THE SEVERITY OF THE THUNDERSTORM ACTIVITY...WITH DAMAGING
WINDS UP TO 70 MPH AND QUARTER SIZE HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS MAINLY WEST OF
INTERSTATE 35 AND 135 FRIDAY NIGHT...SEVERE WEATHER IS NOT
EXPECTED.
STRONG THUNDERSTORMS COULD AFFECT THE AREA AGAIN FOR SUNDAY NIGHT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND
SOUTHERN KANSAS TODAY.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CJ
Flood, Sumner
- When
- July 16, 6:39 AM CST to 12:00 PM CST
- Where
- Sumner County, 3.77 mi S of Conway Spgs to 2.23 mi W of Hunnewell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.346, -97.663
Water was reported over a portion of Highway 81 south of Wellington. Other roads across central portions of the county were also reported to be submerged. Damage estimates are unknown, but are likely minimal.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, July 16 to 17, 2009$80,000 · 4 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187438.